Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 56, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 9, 2005, 4:16 PM EDT for York County, Pennsylvania. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2005, 4:16 PM EDT (20:16 UTC)
- Expired
- Jun 9, 2005, 5:00 PM EDT
- In force
- 44 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County York County, PA
The radar
The Sterling radar (KLWX), 131 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 4:27 PM EDT | TSTM WND DMG | Dover, PA | SEVERAL TREES DOWN NEAR CRONE ROAD AND NURSERY ROAD. |
| Jun 9, 4:30 PM EDT | TSTM WND DMG | 2 Nw Dover, PA | LARGE TREES LIMBS DOWN ON BULL RUN ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 8.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 092017 SVRCTP PAC133-092100- /O.NEW.KCTP.SV.W.0056.050609T2016Z-050609T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 416 PM EDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YORK COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 500 PM EDT * AT 411 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR DOVER...OR NEAR WEIGELSTOWN...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANCHESTER AROUND 430 PM EDT... VALLEY GREEN AROUND 440 PM EDT... HEAVY RAIN WAS ALSO FALLING...AND WILL COULD RESULT IN MINOR FLOODING. UP TO AN INCH AND A HALF OF RAIN CAN FALL IN LESS THAN AN HOUR. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR HAIL THREE QUARTERS OF AN INCH OR LARGER. SEEK SHELTER INSIDE A STURDY LOCATION NOW. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4000 7699 3989 7681 4009 7657 4020 7675 $$ FORECASTER: DEVOIR
1 follow-up statement
000 WWUS51 KCTP 092036 SVSCTP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 435 PM EDT THU JUN 9 2005 PAC133-092100- /O.CON.KCTP.SV.W.0056.000000T0000Z-050609T2100Z/ YORK- 435 PM EDT THU JUN 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM EDT FOR YORK COUNTY... AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM WELLSVILLE TO LEWISBERRY TO YORK HAVEN...MOVING NORTH AT 15 MPH. A STORM SPOTTER IN DOVER REPORTED LARGE TREE LIMBS DOWN AT 430 PM. THE STORM WAS PRODUCING VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. LAT...LON 4006 7709 3989 7681 4009 7657 4021 7683 $$ FORECASTER: DEVOIR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:35 PM EDT, 41 minutes earlier.
Area forecast discussion, Jun 9, 3:35 PM EDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 335 PM EDT THU JUN 9 2005 .SHORT TERM (TONIGHT THROUGH FRIDAY)... FOR THE FIRST TIME THIS SEASON THE BERMUDA RIDGE IS EXERTING THE MAJOR INFLUENCE OVER THE EASTERN AND NORTHEASTERN US. PWATS ARE RUNNING 130-180 PERCENT OF NORMAL AND THE CAP IS WEAK TO NON EXISTENT. EVEN WITHOUT ABUNDANT SUNSHINE...ACTIVITY IS BREAKING OUT IN EARNEST OVER THE SOUTHERN HALF OF THE REGION. POTENTIAL WILL BE THERE FOR LOCALIZED GULLY WASHERS AS CELLS SEEM DESTINED TO BE VERY SLOW MOVING. ETA AND GFS BOTH SHOW A DEVELOPING SOUTHERLY LLJ FOR THE AFTERNOON AND EVENING...IN THE 15-25KT RANGE. NOT EXCITING BY COLD SEASON STANDARDS...BUT WITH MOISTURE AND INSTABILITY...ANOMALY PAGES RANK IT IN THE 1-3 STD DEV ABOVE NORMAL RANGE. THIS COMBINED WITH WEAKLY DIFFLUENT THICKNESSES MAY PROVIDE THE INGRED NECESSARY FOR BACK BUILDING CELLS...POSSIBLY INCREASING THE FLASH FLOOD THREAT. COULD BE A VERY BUSY EVENING. ACTUALLY BACKED POPS OFF JUST A HAIR FOR FRIDAY AS INDICATIONS ARE WE COULD BE A BIT MORE CAPPED. THE WEAK SHORTWAVE IN THE FLOW TODAY GETS REPLACED BY STRONG ANTICYCLONIC FLOW WITH HEIGHT RISES OF 10- 30M ON AVERAGE. MID LEVEL TEMPS...AROUND 700 MB...ARE FCST TO RISE TO AROUND 8C...VERY NEAR OUR LOCAL CAP VALUES. SO DESPITE WHAT WILL STILL BE A VERY WARM AND HUMID AIRMASS...THE HOPE IS THAT NOT AS MUCH CONVECTION WILL MANAGE TO POP THRU THE LID. LA CORTE && .LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)... WE REMAIN UNDER ANOMALOUSLY HIGH HGHTS AND A GREAT SURGE OF PWATS CONNECTED DIRECTLY TO THE DEEP TROPICS WELL INTO THE WEEKEND AND THROUGH AT LEAST MON OR EARLY TUESDAY. ANOMALY PAGES SHOW PWAT AS HIGH AS 1-3 STD DEV ABOVE NORMAL THROUGHOUT THE PERIOD. THIS SHOULD ASSURE A CONTINUATION OF WARM HUMID SUMMERY CONDITIONS THROUGH THE WEEKEND WITH THE EVER PRESENT CHANCE OF MAINLY DIURNAL CONVECTION. A POSSIBLE COMPLICATION IS THE EMERGENCE OF ARLENE WHICH IS FCST TO HIT THE GULF COAST SOMETIME SATURDAY MORNING. AFTER LANDFALL...THE GFS FORECAST FOR THE SFC SYSTEM STARTS TO DIVERGE SIGNIFICANTLY FROM THE NHC FCST. THE GFS TAKES IT UP CLOSER TO THE MIDWEST BEFORE WASHING IT OUT...AND NOT INTO THE OHIO VALLEY WHICH SEEMS TO MAKE MORE SENSE GIVEN THE FLOW. THE CANADIAN MODEL WANTS TO TAKE THE REMNANTS INTO THE ERN GR LAKES WHILE THE NOGAPS IS SOMEWHERE IN BETWEEN. IT COMES DOWN TO THE POTENTIAL FOR SOME VERY HEAVY RAINS LOCALLY SHUD THE REMNANTS WANDER OUR WAY. THE MREF FCSTS FOR THE PWATS SHOW THE CONTINUED PLUME OF ANOMALOUSLY HIGH MOISTURE CONTINUING TO FEED NORTHWARD ALL THE WAY FROM THE SAME DEEP TROPICAL AIR MASS ARLENE IS CURRENTLY THRASHING AROUND IN. LA CORTE && .AVIATION... LOTS OF CONVECTION (AND CB/S) SCATTERED ABOUT THE REGION...BUT AS OF 18Z...AREA VCNTY OF KBFD IS STAYING SUPPRESSED WITH ONLY FLAT CU. DO NOT EXPECT THIS TO CONTINUE AS THE SUN IS MAKING AN APPEARANCE IN THE NORTH COUNTRY...AND WILL CARRY VCTS W/TEMPO TSRA MOST LOCATIONS THRU 01/02Z. WILL ALSO LEAVE SHOWERS IN FOR KIPT FOR LONGER (08Z)...AS THE LLJET SHOULD HELP TO CONTINUE SOME NOCTURNAL CONVECTION (ESP IN THE NE)...EVEN WITHOUT MUCH OF A TRIGGER. MINOR WORRY FOR SOME LOWER CLOUDS (MVFR) THIS EVENING AFTER SHOWERS DIE OFF...BUT THEN WORRY SHIFTS TO FOG. WITH NO WIND AND HIGH DWPTS/LLVL MOISTURE...THINK MANY LOCATIONS WILL BE LOCALLY DENSE...BUT WILL MAKE KIPT WORSE THAN EVERYONE ELSE (LIFR AROUND SUNRISE). NO BIG REASONS TO THINK PERSISTENCE WILL NOT HOLD...AND WOULD PUT SCT AFTN CONVECTION IN AGAIN...BUT THAT IS TOO FAR OUT FOR THIS PKG. DANGELO && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, Jun 9, 4:39 AM EDT, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 439 AM EDT THU JUN 9 2005 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-100838- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 439 AM EDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 9, 3:51 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 351 PM EDT THU JUN 9 2005 PAZ034-035-092045- BEDFORD-FULTON- 351 PM EDT THU JUN 9 2005 ...STRONG THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT BEDFORD AND FULTON COUNTIES... AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 7 MILES NORTHEAST OF CUMBERLAND TO 17 MILES EAST OF CUMBERLAND TO 19 MILES NORTHWEST OF MARTINSBURG...MOVING NORTH AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR LAKE GORDON AROUND 400 PM...HYNDMAN...INGLESMITH AROUND 405 PM...BARNES GAP AROUND 410 PM...COVE MILLS AROUND 415 PM...LOCUST GROVE AROUND 425 PM...BUFFALO MILLS AND RAINSBURG AROUND 430 PM. VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. FORECASTER: DEVOIR
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Cumberland, Perry | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.